Texas, 2009

Damaging Wind in Texas, August 20, 2009

August 20, 2009 · NWS MAF · 1 event in 1 county or zone

Thunderstorms developed over the Permian basin during the early evening hours on this day. A weak mid level shortwave trough moving within the northerly flow aloft and upslope low level flow provided the lift for these thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed over the Permian basin during the early evening hours on this day. A weak mid level shortwave trough moving within the northerly flow aloft and upslope low level flow provided the lift for these thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 5:03 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 20, 5:03 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT THU AUG 20 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC ANALYSIS SHOWS THE COLD FRONT EXTENDING FROM K4MR-KSPR-
KFDR...WHILE AREA RADARS SHOW A LINE OF STRONG CONVECTION
DEVELOPING ALONG A PREFRONTAL TROUGH IN SE NM AND THE WESTERN LOW
ROLLING PLAINS. THIS WILL LEAVE A POSSIBILITY OF T-STROMS INVOF
KHOB...KINK...AND KMAF DURING THE FIRST FEW HRS OF THE FCST PD.
OTHERWISE...FRONT WILL VEER WINDS OVERNIGHT...TO E-SE SFC FLOW
FRIDAY. FCST SOUNDINGS SUGGEST CONVECTIVE TEMPS WILL BE REACHED BY
LATE MORNING/EARLY AFTERNOON ALL TERMINALS...W/A SCT CU FIELD
W/BASES 6-8KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Aug 20, 12:33 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT THU AUG 20 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT THU AUG 20 2009 /1233 PM MDT THU AUG 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
THIS EVENING. A FEW STORMS COULD BE STRONG PRODUCING GUSTY WINDS
OVER 50 MPH AND LOCALLY HEAVY RAINFALL. IN ADDITION THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY
NIGHT FROM THE DAVIS MOUNTAINS...LOWER TRANS PECOS AND SOUTHWARD.
SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 4:03 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT THU AUG 20 2009

NMZ033-034-TXZ050-202230-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-ANDREWS-
503 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND
NORTHWESTERN ANDREWS COUNTIES.

AT 402 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF EUNICE...SLOWLY MOVING WEST AT 5 MPH.  WIND GUSTS NEAR 55
MPH...HAIL UP TO THE SIZE OF MARBLES...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL LEA AND NORTHWESTERN ANDREWS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF
THUNDERSTORMS APPROACH YOUR AREA.
Special weather statement, Aug 20, 4:11 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU AUG 20 2009

TXZ045-050-202245-
GAINES-ANDREWS-
511 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES.

AT 509 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
FLOREY AT 509 PM CDT...MOVING SLOWLY TO WEST AT 5 MPH.  WIND GUSTS
NEAR 55 MPH...HAIL UP TO THE SIZE OF MARBLES...AND DEADLY CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THIS STORM.

PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 20, 4:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT THU AUG 20 2009

TXZ046-047-051-052-202330-
BORDEN-DAWSON-HOWARD-MARTIN-
557 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MARTIN...
NORTHWESTERN HOWARD...SOUTHEASTERN DAWSON AND SOUTHWESTERN BORDEN
COUNTIES.

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
SPARENBERG...MOVING WEST AT 5 MPH.  WIND GUSTS NEAR 55 MPH...HAIL UP
TO THE SIZE OF MARBLES...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
LIKELY WITH THIS STORM.

PEOPLE IN NORTHEASTERN MARTIN...NORTHWESTERN HOWARD...SOUTHEASTERN
DAWSON AND SOUTHWESTERN BORDEN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THIS STORM IS NEAR
YOUR LOCATION.
Special weather statement, Aug 20, 5:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT THU AUG 20 2009

TXZ047-210015-
BORDEN-
623 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BORDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN BORDEN COUNTY AT
623 PM CDT...MOVING EAST AT 5 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 20, 5:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT THU AUG 20 2009

TXZ045-210015-
GAINES-
629 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF FAIRVIEW AT
629 PM CDT...MOVING NORTHWEST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 98 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
August 20, 5:45 PM CST to 5:50 PM CST
Where
Gaines County, 1.5 mi NNE of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -102.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194066.